Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 85, NWS Paducah, KY

July 22, 2020Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 22, 2020, 6:01 PM CDT for Ripley County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2020, 6:01 PM CDT (23:01 UTC)
Expired
Jul 22, 2020, 8:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:30 PM CDTFLASH FLOODDoniphan, MOSEVERAL CITY STREETS AROUND DONIPHAN CLOSED BY FLASH FLOODING. HIGH WATER SIGNS HAVE BEEN POSTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS53 KPAH 222301
FFWPAH
MOC181-230130-
/O.NEW.KPAH.FF.W.0085.200722T2301Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
601 PM CDT Wed Jul 22 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Ripley County in southeastern Missouri...

* Until 830 PM CDT.

* At 601 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Doniphan, Naylor, Oxly and Fairdealing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
      3668 9059 3659 9059 3659 9058 3650 9058

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
128 
WGUS73 KPAH 222334
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
634 PM CDT Wed Jul 22 2020

MOC181-230130-
/O.CON.KPAH.FF.W.0085.000000T0000Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
634 PM CDT Wed Jul 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN RIPLEY COUNTY...

At 634 PM CDT, law enforcement reported flash flooding of several 
city streets in Doniphan. Up to three inches of rain have already 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Doniphan, Naylor, Oxly and Fairdealing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
      3668 9059 3659 9059 3659 9058 3650 9058

FLASH FLOOD...OBSERVED

$$

DWS
388 
WGUS73 KPAH 230121
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
821 PM CDT Wed Jul 22 2020

MOC181-230131-
/O.EXP.KPAH.FF.W.0085.000000T0000Z-200723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
821 PM CDT Wed Jul 22 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RIPLEY COUNTY WILL EXPIRE
AT 830 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3650 9095 3670 9095 3670 9063 3668 9063
      3668 9059 3659 9059 3659 9058 3650 9058

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:46 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 5:46 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
546 PM CDT Wed Jul 22 2020

.UPDATE...
Issued at 540 PM CDT Wed Jul 22 2020

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Friday Night)
ISSUED AT 241 PM CDT WED JUL 22 2020

The main concern for this period remains thunderstorm chances and
targeting area of greatest likelihood. The advertised upper flow
pattern change and associated 500mb short waves progressing SE/E
across the FA, are key in determining thunderstorm chances. The
short wave supporting this afternoon's convection pushes east of
the FA this evening with another passing across the FA
Thursday/Thursday evening.

At the surface, a cold front pushes south toward the FA reaching
central IL by Thursday morning and into the NE part of the FA
Thursday afternoon. Even though the front will have minimal
impact on airmass changes, it will provide some low level
convergence/focus for thunderstorm development Thursday afternoon.
MOS POP values have trended downward for Thursday with
considerable model discrepancy in placement/generation of
convective precipitation. Will trim POPs some Thursday from the
high likely values previously in some areas. The best chance
should be in the eastern part of the FA.

Afternoon thunderstorm chances will still exist Friday but will be
less as the 500mb ridge builds eastward from the central plains.

Convective cloud development and thunderstorm coverage should help
keep max temps down enough Thursday to prevent heat indices from
topping 100.

.Long Term (Saturday through Wednesday)
Issued at 241 PM CDT Wed Jul 22 2020

The long term period starts with upper level ridging building
across the central U.S. This should act to suppress the overall
coverage of convection over the weekend. Given the airmass in
place, will likely still have some isolated activity during the
afternoon hours though.

By Monday night into Tuesday, upper level troughing is forecast to
set up shop over the Great Lakes region. This will force the ridge
further southwestward and lead to northwest flow developing over our
region. The end result will be an increased potential for
convection, some of which may linger into the overnight hours.

Temperatures in the low 90s Saturday through Monday combined with
high humidity levels will produce heat index readings around 100,
and locally up to 105 possibly. With an increase in convection,
cloud cover, and lower upper level heights, temperatures are
expected to lower some by Tuesday into Wednesday. There is model
disagreement on whether a cold front will make it all the way
through our area by next Wednesday. If it actually happens, we may
finally see a break from the 70+ dewpoints.

&&

.AVIATION...
Issued at 540 PM CDT Wed Jul 22 2020

Largely diurnally fueled storms will remain a potential flight
impact early this evening, but the downward trending has begun.
And while the overnight should become silent/VFR, there is some
indication that late night/early morning potential exists as a
boundary sags south and nears terminals from KMVN to KEVV. Will
introduce vicinity mention there earlier, with the normal
diurnally assisted inclusion at all sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jul 22, 3:32 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-232045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms. Damaging winds
are possible with stronger storms. However, lightning and locally
heavy rains are the main hazards with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance of thunderstorms with lightning and
locally heavy rainfall as the main hazards.

Heat will build up Saturday through Monday with afternoon heat
indices reaching around 100 to near 105 in some areas by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
spotters should make reports if reportable hazards develop.

Shanklin

In the hours before

Special weather statement, Jul 22, 1:11 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
111 PM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
111 PM CDT Wed Jul 22 2020

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON...

At 1 PM, thunderstorm activity continued to increase in coverage
across southeast Missouri, southern Illinois, and western
Kentucky. Scattered thunderstorms will eventually spread northeast
to cover much of region by late this afternoon.

The stronger thunderstorms could produce wind gusts up to 50 mph,
small hail, and localized flash flooding. All thunderstorms will
be capable of producing frequent lightning strikes. People
outdoors should pay close attention for changing weather
conditions and seek shelter indoors if skies turn threatening.

Outside of thunderstorms, heat index values of 100 to 105 degrees
are expected. Stay hydrated and take frequent breaks in the shade
if working outdoors.

Snyder
Special weather statement, Jul 22, 2:37 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020

KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dunmor, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
      3707 8695 3707 8698 3706 8705 3691 8706
      3689 8726 3695 8728 3705 8726 3716 8693
      3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719

DWS
Local storm report, Jul 22, 3:22 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLOOD            VAN BUREN               37.00N 91.01W
07/22/2020                   CARTER             MO   EMERGENCY MNGR

            LOW WATER CROSSING FLOODED ON BROADWAY IN
            VAN BUREN.

&&

DWS
Special weather statement, Jul 22, 4:47 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
447 PM CDT Wed Jul 22 2020

ILZ087-091-KYZ014-222230-
Gallatin IL-Hardin IL-Union KY-
447 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTHERN
GALLATIN AND SOUTHWESTERN UNION COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, trained weather spotters reported a strong
thunderstorm over Shawneetown, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawneetown, Old Shawneetown and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8834 3782 8815 3766 8792 3750 8812
TIME...MOT...LOC 2147Z 312DEG 12KT 3768 8820

DWS
Local storm report, Jul 22, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLOOD            3 SSW FRANCISCO         38.29N 87.47W
07/22/2020                   GIBSON             IN   LAW ENFORCEMENT

            WATER OVER CR 550 S BETWEEN SR 64 AND SR
            168.

&&

DWS
Local storm report, Jul 22, 5:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     LIGHTNING        SHAWNEETOWN             37.71N 88.17W
07/22/2020                   GALLATIN           IL   LAW ENFORCEMENT

            HOUSE STRUCK BY LIGHTNING IN SHAWNEETOWN.
            TIME ESTIMATED.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:00 PM CDTAreal Flood AdvisoryPAHCarter, Wayne2 hr
Jul 22, 2:26 PM CDTAreal Flood AdvisoryPAHPerry37 min
Jul 22, 2:59 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry3 hr
Jul 22, 3:30 PM CDTFlash Flood WarningPAHCarter3 hr
Jul 22, 5:51 PM CDTAreal Flood AdvisoryPAHButler, Ripley114 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.